What are the signs of calcium defiency in young children?

  1. Hi Everybody, I need some help. I have a 4-year old son who keeps waking up in the middle of the night with pains in his legs and feet. At first I thought this is sign of a growth spurt, but one of my friends who is a nurse said that it is sign of calcium defiency and/or potassium defiency. Which one is it? If it is calcium defiency how do I add it to his diet? He drinks calcium fortified rice milk. (He is allergic to cow milk). I also give him cereal in the evening for snack. I slice bananas to it, but maybe he is just not getting enough.
    •  
  2. 6 Comments

  3. by   sirI
    Quote from sunnyday1
    Hi Everybody, I need some help. I have a 4-year old son who keeps waking up in the middle of the night with pains in his legs and feet. At first I thought this is sign of a growth spurt, but one of my friends who is a nurse said that it is sign of calcium defiency and/or potassium defiency. Which one is it? If it is calcium defiency how do I add it to his diet? He drinks calcium fortified rice milk. (He is allergic to cow milk). I also give him cereal in the evening for snack. I slice bananas to it, but maybe he is just not getting enough.
    Hello, sunnyday,

    It would be very strange that your 4 year old son would be suddenly calcium and/or potassium deficient what with these present in food and especially what he is getting everyday.

    I suggest that you contact his healthcare provider and discuss this with him/her. Let us know what the provider says.
    Last edit by sirI on Oct 2, '05
  4. by   Murse901
    Quote from sunnyday1
    Hi Everybody, I need some help. I have a 4-year old son who keeps waking up in the middle of the night with pains in his legs and feet. At first I thought this is sign of a growth spurt, but one of my friends who is a nurse said that it is sign of calcium defiency and/or potassium defiency. Which one is it? If it is calcium defiency how do I add it to his diet? He drinks calcium fortified rice milk. (He is allergic to cow milk). I also give him cereal in the evening for snack. I slice bananas to it, but maybe he is just not getting enough.
    It sounds like a growth spurt. I wouldn't be worried.

    You're obviously giving him calcium and potassium, and it's most likely enough. How much water does he drink daily? This may be something you might need to take a look at.

    As always, consult your physician just to be on the safe side.

    As a side note, I experienced this problem at around 8 years old. It was extremely painful, and I remember waking up in the middle of the night crying, but it eventually went today. It had nothing to do with a deficiency.
    Last edit by Murse901 on Oct 2, '05
  5. by   Spidey's mom
    All my kids experienced this - awakening in the middle of the night with cramps. I just figured it was related to growth. They drank ALOT of milk - even today with just my dd and ds home, they drink a gallon and a half a day of milk.

    I wouldn't hurt to talk to your doc though.

    steph
  6. by   dtice
    Quote from sunnyday1
    Hi Everybody, I need some help. I have a 4-year old son who keeps waking up in the middle of the night with pains in his legs and feet. At first I thought this is sign of a growth spurt, but one of my friends who is a nurse said that it is sign of calcium defiency and/or potassium defiency. Which one is it? If it is calcium defiency how do I add it to his diet? He drinks calcium fortified rice milk. (He is allergic to cow milk). I also give him cereal in the evening for snack. I slice bananas to it, but maybe he is just not getting enough.
    My daughter has had this problem since she was 2 and today is her fourth b-day :hatparty: Our pediatrician told us that it had to do with calcim deficiency and rapid bone growth. He suggested calcium soft chews ( 1 a day). This helps if her forgetful mother (me) remembers to give them to her. As always check with your doctor and determine what is the actual problem with your son. Hope this helps.
  7. by   calexpress
    Dear Sunny Day:

    Relieve is on the way for your son. The pains on his legs and feet are a sign of deficiency in magnesium. I speak from experience and knowledge on the subject of minerals and vitamins. First of all, the reason he is getting pains in his feet and legs are because his muscles are not relaxing, which is what magnesium does. Calcium on the other hand contracts the muscles. Magnesium and calcium work hand and hand. However, magnesium is needed to regulate calcium. If you have mostly calcium in the diet and not enough magnesium, then the calcium is going to start doing damage to the bodily functions.

    Lack of magnesium can start to effect the skeletal and muscle system. Think of calcium as the chalk and the magnesium as the super-glue. You will start to develop muscle cramps, spasms, convulsions, pain, etc.

    A deficiency in magnesium effects the nervous system as well as other body functions, which can cause ADD, confusion, lack of concentration, tantrums, anger, and Parkinson disease. It has over 300 functions in the body.

    Much has been written on the deficiency of calcium but not on magnesium. I have suffered all my life on the deficiency of magnesium. I was always taking some form of calcium/magnesium supplements because I had pains in knee joints, I felt nervous and anxious, leg cramps,twitching in the face and eyes, ringing in the ear, low blood sugar, fatigue, insomnia, hyper-thyroid, among other symptoms. The calcium/magnesium helped my aliments but not got rid of them completely until I learned more on the subject of magnesium.

    However, I started to do more research on the subject and found a few web sites on the subject. Here is a few www.shirley-wellness.cafe.com/magnesium.htm#A and www.petergilliams.com. The transdermal application of MgCl is the best because it is the most absorbable, and tells you where you can purchase from. The second one, Peter Gilliams Natural calm is a powdered form of magnesium, which works too. I use too.

    I hope this will help and get the confusion of what your son is going through.

    Sincerely,

    Joe
    Last edit by dianah on Dec 24, '09 : Reason: removed email, as posting email address is Terms of Service violation.
  8. by   dianah
    As the first responder suggests, this is best handled by obtaining the advice of one's healthcare provider.

    I hope OP received the help s/he needed, as this thread is over four years old.

    Closing now.

close